CHICOPEE, MA (WGGB/WSHM) - Police down south are sounding the alarm about a deadly form of heroin called 'gray death'.

Though police here in western Mass say they haven't seen it on our streets yet, they are warning the public now.

It's called gray death, because police say it looks like chunks of gray concrete, but because of its ingredients, it's so dangerous, you could overdose just by touching it.

Police in Louisiana say they're seeing batches of 'gray death heroin', a deadly form of the drug, they say, looks like little chunks of concrete, but within the chunks, police say gray death can contain heroin, fentanyl, and carfentinl, a synthetic opioid with no approved legal use in humans.

"Carfentanil effectively it’s an elephant tranquilizer. It’s 100 times more powerful than fentanyl," Chicopee Police Officer Michael Wilk stated.

Officer Wilk tell Western Mass News they haven't seen any gray death locally yet and neither have Springfield, Holyoke, Ludlow, or Wilbraham Police, but law enforcement says anything containing the potent carfentinal is essentially like handling a stick of dynamite.

"It can seep through your skin. It's something that you definitely don’t want to come in contact with, either breathing or touching," says Wilk.

"There are people who will seek that stuff out," Alisha Khoury-Boucher, a clinical supervisor at the Gandara Center said.

When even an amount of carfentanil the size of a pin head could prove deadly, a clinician with the Gandara Center explains why those addicted would purposefully try to take it.

"The reason why a sound person would seek out some thing called 'gray death' is because the heroin they're using is no longer giving them the same effect," explained Khoury-Boucher.

Chasing a high from 'gray death', police and clinicians fear the drug's name is less of label and more of a certainty.

"If it makes it up here and people get ahold of heroin mixed with carfentanil, there's going to be deaths. It’s unavoidable," continued Wilk.

"Everybody, get out there and get narcan, and keep it on you, because we’re going to need it and we’re going to need a lot of it," added Khoury-Boucher.

And on that note, because of the strength carfentanil has in humans, Khoury-Boucher says one dose of narcan likely wouldn't be enough to revive someone who is overdosing.

She says, depending on the amount taken, it could take as many as two, three, and four doses and a trip to the hospital.

Copyright 2020 Western Mass News (Meredith Corporation).  All rights reserved.

Recommended for you

(0) comments

Welcome to the discussion.

Keep it Clean. Please avoid obscene, vulgar, lewd, racist or sexually-oriented language.
PLEASE TURN OFF YOUR CAPS LOCK.
Don't Threaten. Threats of harming another person will not be tolerated.
Be Truthful. Don't knowingly lie about anyone or anything.
Be Nice. No racism, sexism or any sort of -ism that is degrading to another person.
Be Proactive. Use the 'Report' link on each comment to let us know of abusive posts.
Share with Us. We'd love to hear eyewitness accounts, the history behind an article.